Thunderstorm Wind, Rockbridge
- When
- August 17, 3:15 PM EST
- Where
- Rockbridge County, 2 mi SE of Raphine
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.917, -79.200
A thunderstorm produced damaging winds in Martinsville. Two trees were knocked down on houses and a tin roof was pulled up from a house.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms on during the afternoon and early evening of the 17th produced damaging winds and hail up to quarter size.Thunderstorm winds downed trees in Buckingham, Bedford, 1 mile west of Danville, and 2 miles southeast of Raphine.A second thunderstorm downed trees, damaged several barns and destroyed one barn, 2 miles south of Bedford.A thunderstorm produced damaging winds in Martinsville. Two trees were knocked down on houses and a tin roof was pulled up from a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 17, 2:55 PM EST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 355 PM EDT SUN AUG 17 2003 SVR TSTM WATCH 866 REMAINS IN EFFECT UNTIL 8 PM. WEAK BNDY DROP SOUTH THIS EVENING WITH CREATE SCT CONVECTION AHEAD OF IT IN THE UNSTABLE AIR. SOME OF THE STORMS MAY BE SEVERE EARLY WITH DAMAGING WINDS AND HAIL. SHORT TERM TONIGHT...WEAK BNDRY TO SLIP SOUTH OF FA OVERNIGHT. THIS WILL ALLOW SCTD CLDS AND SOME PATCHY FOG TO DEVELOP ARND SUNRISE. SOME EARLY AM BKN CLDS ALONG/E BLU RDG OVER NRN FA..BUT SHUD QUICKLY BECOME SCTD. MONDAY...AM FOG BURNS OFF WITH SCTD/BKN PM CU/SC. WITH BNDRY TO THE SOUTH POPS WERE BUMPED INTO CHC CAT ACRS SRN TIER OF CWA. ALSO LOWERED MAX TEMPS A TAD OVER EASTERN AND SRN AREAS TO MESH BETTER MESH WITH SURROUNDING OFFICES. FOR THE EXTENDED PERIODS GENERALLY FOLLOWED THE 06Z GFS SOLUTION. RAISED LOW TEMPERATURES IN SOUTHSIDE A FEW DEGREES ON TUESDAY NIGHT. ADJUSTED MAX TEMPS UP FOR FRIDAY AND SATURDAY PRIMARILY EAST OF THE MOUNTAINS. TWEAKED TEMPERATURES DOWN FOR SATURDAY NIGHT INTO SUNDAY MORNING. EXPANDED POPS FURTHER NORTH ON SATURDAY DURING THE AFTERNOON. ON SUNDAY...ADDED A SLIGHT CHC OF AFTERNOON AND EVENING THUNDERSTORM FOR EAST OF THE MOUNTAINS. ZONES WILL BE OUT BY 4 PM. HAVE A GOOD NIGHT. FCSTID = 4/7 PRELIM NUMBERS ROA 65 85 63 85 / 40 20 20 10 LYH 64 84 63 84 / 40 20 20 10 DAN 68 87 66 86 / 40 30 30 20 BLF 61 79 58 80 / 30 10 10 10 LWB 58 78 57 80 / 30 10 10 10 BCB 62 80 59 82 / 40 20 20 20 TNB 62 80 59 80 / 50 20 20 20 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 546 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON ACROSS EXTREME SOUTHERN PORTIONS OF VIRGINIA...AS WELL AS NORTHWEST PORTIONS OF NORTH CAROLINA. SEE PRODUCT WBCSPSRNK - SEVERE WEATHER OUTLOOK - FOR MORE INFORMATION. THIS PRODUCT CAN BE VIEWED ON THE BLACKSBURG OFFICE INTERNET PAGE AT WWW.ERH.NOAA.GOV/ER/RNK. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 20:12 UTC.
6 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332763, 5332758, 5332764, 5332759, 5332760, 5332761, 5332762.